Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 10, 2008, 4:27 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 48 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 4:27 PM EDT (20:27 UTC)
- Expired
- May 10, 2008, 5:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:29 PM EDT | HAIL 0.88 | Moncks Corner, SC | |
| May 10, 4:30 PM EDT | HAIL 0.88 | New Hope, SC | NICKEL SIZE HAIL AND 40 MPH WINDS. |
| May 10, 4:30 PM EDT | HAIL 1 | 2 S Moncks Corner, SC | |
| May 10, 4:32 PM EDT | HAIL 1 | 2 S Moncks Corner, SC | |
| May 10, 4:33 PM EDT | HAIL 1.5 | 5 S Moncks Corner, SC | |
| May 10, 4:35 PM EDT | HAIL 1 | Old Cordesville, SC | |
| May 10, 4:38 PM EDT | HAIL 1 | Carnes Crossroad, SC | OCCURRED FOR 3 MIN. |
| May 10, 4:39 PM EDT | HAIL 1 | Sangaree, SC | |
| May 10, 4:40 PM EDT | HAIL 1.5 | 3 Ene Summerville, SC | |
| May 10, 4:41 PM EDT | FUNNEL CLOUD | Sangaree, SC | |
| May 10, 4:41 PM EDT | HAIL 0.75 | Sangaree, SC | SPOTTER REPORTED PENNY SIZE HAIL COVERING THE GROUND. |
| May 10, 4:42 PM EDT | HAIL 0.75 | College Park, SC | |
| May 10, 4:42 PM EDT | HAIL 1.75 | Sangaree, SC | |
| May 10, 4:44 PM EDT | HAIL 0.5 | Goose Creek, SC | |
| May 10, 4:45 PM EDT | HAIL 1 | 2 Ene Summerville, SC | STILL FALLING AND ACCUMULATING. |
| May 10, 4:49 PM EDT | HAIL 0.75 | Goose Creek, SC | HAIL IS BEGINNING TO COVER THE GROUND. |
| May 10, 4:50 PM EDT | HAIL 0.75 | Goose Creek, SC | |
| May 10, 4:53 PM EDT | HAIL 1 | Goose Creek, SC | RANGED FROM PEA TO QUARTER SIZE. |
| May 10, 5:15 PM EDT | HAIL 0.88 | Moncks Corner, SC | |
| May 10, 5:25 PM EDT | HAIL 0.88 | 3 Sse Cainhoy, SC | WINDS GUSTED TO AN ESTIMATED 45 MPH. SPOTTER IN RIVERTOWNE SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 102028
SVRCHS
SCC015-019-035-102115-
/O.NEW.KCHS.SV.W.0053.080510T2027Z-080510T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
EAST CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 515 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MONCKS
CORNER TO JEDBURG...OR ALONG A LINE EXTENDING FROM MONCKS CORNER
TO SUMMERVILLE...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MONCKS CORNER...JEDBURG...
SANGAREE...COLLEGE PARK...
COLLEGE PARK...
GOOSE CREEK...
HUGER...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
LAT...LON 3305 8025 3315 8020 3321 8005 3325 7950
3285 7976
TIME...MOT...LOC 2027Z 272DEG 35KT 3318 7996 3305 8016
$$2 follow-up statements
000
WWUS52 KCHS 102036
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT SAT MAY 10 2008
SCC015-019-035-102115-
/O.CON.KCHS.SV.W.0053.000000T0000Z-080510T2115Z/
BERKELEY SC-DORCHESTER SC-CHARLESTON SC-
436 PM EDT SAT MAY 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL CHARLESTON...EAST CENTRAL DORCHESTER AND SOUTHERN
BERKELEY COUNTIES...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR SANGAREE...OR
JUST NORTH OF SUMMERVILLE...MOVING EAST AT 21 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CAINHOY...
COLLEGE PARK...GOOSE CREEK...HUGER...MONCKS CORNER...SANGAREE AND
WANDO.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3305 8023 3315 8017 3321 8005 3325 7951
3324 7951 3285 7976
TIME...MOT...LOC 2036Z 274DEG 18KT 3306 8013
$$000
WWUS52 KCHS 102103
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT SAT MAY 10 2008
SCC035-102111-
/O.CAN.KCHS.SV.W.0053.000000T0000Z-080510T2115Z/
DORCHESTER SC-
501 PM EDT SAT MAY 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DORCHESTER COUNTY
HAS BEEN CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3298 8007 3299 8007 3299 8010 3305 7996
3302 7985 3309 7979 3320 7978 3325 7951
3285 7976
TIME...MOT...LOC 2101Z 270DEG 28KT 3317 7966
$$
SCC015-019-102115-
/O.CON.KCHS.SV.W.0053.000000T0000Z-080510T2115Z/
BERKELEY SC-CHARLESTON SC-
501 PM EDT SAT MAY 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL CHARLESTON AND SOUTHEASTERN BERKELEY COUNTIES...
AT 455 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR THOMAS CORNER...OR ABOUT 16 MILES
WEST OF MCCLELLANVILLE...MOVING EAST AT 32 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED JUST SOUTHEAST OF GOOSE CREEK MOVING
EAST-SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL TO
QUARTER SIZE AND WINDS TO 60 MPH.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3298 8007 3299 8007 3299 8010 3305 7996
3302 7985 3309 7979 3320 7978 3325 7951
3285 7976
TIME...MOT...LOC 2101Z 270DEG 28KT 3317 7966
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:13 PM EDT, 14 minutes earlier.
Area forecast discussion, May 10, 4:13 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT SAT MAY 10 2008
.SYNOPSIS...
A BACKDOOR FRONT WILL DROP SOUTH INTO THE AREA TONIGHT THEN LIFT
NORTH ON SUNDAY. A STRONG COLD FRONT WILL CROSS THE AREA SUNDAY
EVENING FOLLOWED BY HIGH PRESSURE. ANOTHER FRONT MAY AFFECT THE
AREA EARLY NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TORNADO WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE FORECAST AREA.
ATMOSPHERE HAS BEEN STRONGLY CAPPED FOR MUCH OF THE DAY...ALLOWING
POTENTIAL INSTABILITY TO INCREASE DRASTICALLY. HOWEVER...WITH THE
APPROACH OF SHORTWAVE TROUGHING FROM THE W...COOLER MID-LEVELS ARE
YIELDING A WEAKENING CAP ACROSS THE WESTERN PORTION AS WELL AS
PROVIDING A FORCING MECHANISM FOR CONVECTIVE INITIATION. WITH THE
BREAKING CAP...EXPLOSIVE CONVECTIVE GROWTH IS POSSIBLE WHERE
PARCELS CAN BREAK THROUGH. THIS PROMPTED A TORNADO WATCH FOR THE
ENTIRE AREA UNTIL 9 PM. A SEABREEZE IS TRYING TO DEVELOP ALONG THE
SC COAST BUT FAIRLY STRONG CAP THAT REMAINS OVER EASTERN SC SHOULD
LIMIT THE ABILITY OF THE SEABREEZE TO KICK OFF ITS OWN CONVECTION.
THUS THE BEST COVERAGE OF SHOWERS AND STORMS THROUGH EARLY EVENING
SHOULD BE SOUTHEAST GA AND EXTREME SOUTHERN SC. WILL FEATURE THE
HIGHEST POPS IN THIS AREA.
OVERNIGHT TONIGHT...MODELS /ESPECIALLY THE NAM/ SHOW ANOTHER
STRONG VORT MAX MOVING INTO SOUTHERN SC AFTER 06Z. THE BACKDOOR
COLD FRONT WILL BE DROPPING TO NEAR THE SAVANNAH RIVER DURING THIS
TIME...PLACING A SHALLOW STABLE LAYER OVER MUCH OF SOUTHERN SC.
THE MID-LEVELS WILL REMAIN STOKED EVEN N OF THE BOUNDARY THUS
ELEVATED CONVECTION WILL BE A POSSIBILITY WITH HAIL THE PRIMARY
THREAT. S OF THE BOUNDARY HAIL AND WIND DAMAGE WILL BE POSSIBLE
WITH ANY STORMS...WITH ISOLATED TORNADOES BECOMING INCREASINGLY
LIKELY LATE TONIGHT AS THE WARM FRONT PROVIDES INCREASING LOW-
LEVEL HELICITY. HAVE SHOWN SOME LIKELY POPS OVERNIGHT ACROSS THE
CENTRAL PART OF THE AREA DUE TO INCREASING ISENTROPIC
LIFT...CONVECTIVE FORCING AND BOUNDARY INTERACTIONS. WILL MAINTAIN
POSSIBLY SEVERE WORDING IN GRIDS THROUGH TONIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
ONE OR TWO ADDITIONAL ROUNDS OF SEVERE WEATHER ARE LIKELY ON
SUNDAY...WITH THE POSSIBILITY OF LONG TRACK TORNADOES IN SOME
LOCATIONS. THE LATEST SPC FORECAST INCLUDES A MODERATE RISK OF
SEVERE WEATHER WITH 45 PERCENT PROBABILITIES ENCOMPASSES THE ENTIRE
FORECAST AREA.
THE FIRST ROUND OF ACTIVITY LOOKS TO BE DURING THE MORNING HOURS
NEAR AND SOUTH OF THE WARM FRONT...WITH EVEN ELEVATED CONVECTION N
OF THE FRONT. THIS IS AIDED BY SHORT WAVE MOVING THROUGH DURING THE
15-18Z TIME FRAME WHILE LOW LEVEL JET OF 40-50 KT SHIFTS THROUGH THE
FORECAST AREA. HELICITY VALUES ARE 250-350 M2/SEC2 DURING THE
MORNING HOURS...WHILE EHI IS BETWEEN 2 AND 3 WITH HIGHEST VALUES
NEAR AND ALONG THE FRONT IN SC. TORNADIC ACTIVITY IS CERTAINLY
POSSIBLE WITH SUCH AN ATMOSPHERE...WHILE SIGNIFICANT RIGHT TURNING
HODOGRAPHS ARE REALIZED. THE BETTER CHANCES OF TORNADOES WILL OCCUR
IN SRN SC WHICH IS CLOSER TO THE FRONTAL BOUNDARY.
ADDITIONAL SEVERE WEATHER LOOKS TO OCCUR AGAIN IN THE AFTN AHEAD OF
THE COLD FRONT...AS A SQUALL LINE MOVES IN FROM THE W-NW. IT IS
DURING THIS TIME THAT THE LEFT FRONT QUAD OF THE UPPER LEVEL JET
WITH WIND SPEEDS IN EXCESS OF 120 KT MOVES INTO THE REGION. CAPE
VALUES WITH MAX TEMPS WELL INTO THE 80S AND DEWPTS WELL INTO THE 60S
TO NEAR 70 CLIMB TO OVER 2000 J/KG. AS MID LEVEL LAPSE RATES
INCREASE TO ALMOST 7 DEGREES CELSIUS AND LI/S ARE NEAR -7...SUFFICE
TO SAY THAT ANOTHER ROUND OF SEVERE WEATHER COULD OCCUR. WHILE THE
MAIN RISK WITH THE SQUALL LINE WILL BE DAMAGING WINDS AND LARGE
HAIL...EHI VALUES ARE STILL NEAR 2 OR 3 AND HELICITY IS AS MUCH AS
200-300 M2/S2. ADDITIONALLY RIGHT TURNING HODOGRAPHS ARE AGAIN
OBSERVED. THUS...ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE.
HAVE INCLUDED MENTION OF TORNADOES...DAMAGING WINDS AND LARGE HAIL
IN THE PUBLIC FORECAST AS WELL AS THE GRIDS.
FRONT TO MOVE THROUGH THE AREA BY 00Z-03Z MONDAY WHICH WILL SHUT OFF
CONVECTION AND THEN MUCH COOLER CONDITIONS WILL MOVE IN BY MONDAY
MORNING.
VERY IMPRESSIVE WIND FIELDS ACROSS THE AREA LATE SUNDAY WITH
GEOSTROPHIC WINDS OF 50 KT OR GREATER...WHILE 925 MB WINDS ARE 35-40
KT. WHILE NOT ALL OF THIS WILL MIX DOWN DUE TO THE CLOUD COVER...IT
LOOKS TO BE ENOUGH FOR WINDS OF AT LEAST 15-30 MPH ACROSS LAND AREAS
SUNDAY. WITH A SLIGHT ONSHORE FETCH OVER COASTAL SC COUNTIES IN THE
LATE AFTN/EVENING...THIS ADDITIONAL FLOW SHOULD BE ENOUGH TO ALLOW
FOR SUSTAINED WINDS TO REACH PAST 30 MPH FROM CHARLESTON TO BEAUFORT
COUNTY. THUS WE HAVE STARTED A WIND ADVISORY FOR THESE 3 COUNTIES.
THE ADVISORY MAY NEED TO BE EXPANDED IN AREAL COVERAGE AND/OR
EXTENDED IN TIME INTO MONDAY AS FIRST COLD AIR ADVECTION/STRONG PRES
RISES DEVELOP SUNDAY NIGHT...THEN AS DEEP MIXING TAKES HOLD ON
MONDAY.
LAKE WINDS...ALTHOUGH THERE IS A LITTLE UNCERTAINTY REGARDING THE
START TIME OF WINDS REACHING 20 KT OR GREATER ACROSS LAKE MOULTRIE
ON SUNDAY...THE POTENTIAL IS CERTAINLY THERE FOR FREQUENT WIND GUSTS
PAST 20 KT IN THE AFTERNOON. THUS WE HAVE INITIATED A LAKE WIND
ADVISORY LATE IN THE DAY. AS COLD AIR ADVECTION RESULTS IN WAKE OF
THE COLD FRONT SUNDAY NIGHT AND GOOD MIXING DEVELOPS MONDAY...THE
LAKE WIND ADVISORY WILL GO THROUGH LATE MONDAY AFTN.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM WILL CONTINUE TO
PUSH OFFSHORE OVER THE ATLANTIC ON MONDAY. A STRONG NORTHWEST
GRADIENT WIND WILL CONTINUE BEHIND THE COLD FRONT ALLOWING FOR GUSTY
WIND CONDITIONS BETWEEN 15 TO 25 MPH AS STRONG CAA PUSHES INTO THE
REGION DURING THE DAY. ALTHOUGH DRY CONDITIONS WILL CLEAR OUT
SKIES....COOL NORTHWEST WINDS WILL LIMIT HIGH TEMPS IN THE UPPER 70S
OVER PORTIONS OF SC AND AROUND 80 OVER GA. CONDITIONS WILL IMPROVE
MONDAY EVENING AS THE SYSTEM CONTINUES TO SHIFT EAST FURTHER
OFFSHORE ALLOWING THE PRESSURE GRADIENT TO WEAKEN.
HIGH PRESSURE WILL THEN SETTLE INTO THE CAROLINAS MONDAY NIGHT
LEADING TO RATHER DRY CONDITIONS FOR THE NEXT FEW DAYS. EXPECT TEMPS
TO RANGE FROM THE LOW 80S FOR HIGHS AND UNSEASONABLY COOL TEMPS
AROUND 50 FOR LOWS AS A PERSISTENT NORTHWEST FLOW CONTINUES.
CONDITIONS WILL BEGIN TO WARM A FEW DEGREES TUESDAY THROUGH THURSDAY
AS A NEW SYSTEM DEVELOPS OVER THE SOUTH CENTRAL USA. TEMPS ARE
ANTICIPATED TO REACH THE MID 80S BEFORE THIS LOW PRESSURE SYSTEM
AFFECTS THE CAROLINAS.
THE NEXT CHANCE OF PRECIP WILL OCCUR AS THIS NEW SYSTEM DEVELOPS
OVER SOUTH CENTRAL USA THURSDAY WITH A WARM FRONT EXTENDED TOWARDS
THE ATLANTIC COAST. A FEW SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
THE AREA AS THIS FRONT SHIFTS NORTH THROUGH THE CWA. AS THE SYSTEM
PROGRESSES EAST...A COLD FRONT IS EXPECTED TO PUSH THROUGH SOUTHEAST
SC AND GA FRIDAY NIGHT INTO SATURDAY MORNING. AS FROPA OCCURS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. HIGH PRESSURE WILL
THEN FILTER INTO THE REGION ONCE AGAIN FOR SUNDAY AS CONDITIONS
BEGIN TO DRY OUT. TEMPS WILL THEN RETURN TO A FEW DEGREES BELOW
CLIMATOLOGY...AROUND 80 FOR HIGHS AND MID 50S FOR LOWS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MOISTURE AXIS EXTENDING ACROSS MUCH OF GA WILL SERVE AS THE FOCUS
FOR TSTM DEVELOPMENT THIS AFTERNOON...ESPECIALLY LATE AFTERNOON
INTO THE EVENING AS AN UPPER SHORTWAVE MOVES IN FROM THE W. THE
COMBINATION OF SEVERAL PARAMETERS DURING THE EARLY EVENING TIME-
FRAME BODES WELL FOR SAV TERMINAL TO SEE SCT TSTMS. HAVE INCLUDED
TEMPO FOR THIS. TOO DIFFICULT TO PIN DOWN ANY DISCRETE CONVECTION
AROUND CHS TERMINAL THROUGH TONIGHT SO HAVE SIMPLY MAINTAINED CB
IN CEILING GROUP. BACKDOOR FRONT WILL DROP INTO THE AREA OVERNIGHT
WITH LIFT INCREASING ALONG IT. WILL LIKELY SEE MVFR CEILINGS BY
MORNING AT BOTH SITES. MVFR CONDITIONS MAY CONTINUE INTO THE LATE
MORNING AT SAV DUE TO SIGNIFICANT CONVECTIVE DEBRIS REMAINING IN
THE VICINITY.
WITH THE APPROACH OF A SURFACE COLD FRONT AND EMBEDDED LOW
PRESSURE AREAS...COVERAGE OF SHOWERS AND TSTMS WILL INCREASE
DURING THE DAY SUNDAY. SIGNIFICANT SEVERE WX EVENT STILL LOOKS
POSSIBLE. HAVE INCLUDED VICINITY TS AT BOTH TERMINALS FOR THE
FIRST HALF OF SUNDAY. CEILINGS WILL PROBABLY LIFT INTO VFR RANGE
DURING THE MORNING AS THE FRONTAL BOUNDARY LIFTS N AND ENTIRE
REGION FALLS IN WARM SECTOR. GUSTY WINDS EXPECTED...ESPECIALLY
FROM LATE MORNING ONWARD. GUSTS TO 30 KT NOT OUT OF THE QUESTION.
EXTENDED AVIATION OUTLOOK...IFR CIGS/VSBYS MAY IMPACT THE
TERMINALS SUN AFTERNOON IN SHOWERS/STORMS. GUSTY WINDS EXPECTED
ALL DAY SUN INTO SUN NIGHT AHEAD OF A COLD FRONT. VFR MON THROUGH
THU.
&&
.MARINE...
WINDS AND SEAS HAVE REMAINED IN CHECK TODAY DUE TO FAIRLY WEAK
PRESSURE GRADIENT OVER THE WATERS. MAIN CONCERN TONIGHT WILL BE AN
INCREASINGLY PINCHED PRESSURE GRADIENT OVER FAR NORTHERN PORTION
OF SC NEARSHORE WATERS AS A BACKDOOR FRONT DROPS SOUTH. HAVE WINDS
INCREASING BRIEFLY TO 20 KT FAR N LATE TONIGHT WITH THE SOUTHERN
SC NEARSHORE LEG EXPERIENCING VARIABLE WINDS LESS THAN 15 KT.
FRONTAL BOUNDARY WILL BE FOUND ACROSS THE FAR SRN SC WATERS AROUND
DAYBREAK SUNDAY...THEN WILL LIFT BACK N AS A WARM FRONT QUICKLY
THROUGHOUT THE MORNING...REACHING N OF THE MARINE AREA BY AFTN.
WINDS N OF THE FRONT WILL BE E-NE...BUT WILL QUICKLY VEER TO S-SW BY
AFTN...WHILE THE SRN WATERS WILL REMAIN SWLY THROUGH THE MORNING
HOURS. AS LOW LEVEL JET MOVES INTO THE AREA AND PINCHING OF THE PRES
GRADIENT DEVELOPS...GEOSTROPHIC WINDS AT 1000 MB INCREASE TO 50 KT
OR GREATER. GRANTED MUCH OF THAT WILL BE OFFSET BY THE WARM OCEAN
WATERS...BUT CERTAINLY THERE IS ENOUGH FOR SCA/S TO BECOME NECESSARY
BY LATE MORNING FOR ALL OF THE MARINE AREA. WHILE THE SCA/S EASILY
WILL PERSIST INTO SUNDAY NIGHT/MONDAY...CONFIDENCE IS HIGH ENOUGH TO
RAISE A GALE WATCH FOR ALL WATERS FROM LATE SUNDAY INTO EARLY MONDAY
AS 1000 MB GEOSTROPHIC WINDS REMAIN AT LEAST 40 KT...AND COLD AIR
ADVECTION WILL DEVELOP IN WAKE OF COLD FRONT MOVING THROUGH EARLY
SUNDAY NIGHT. THAT ALONG WITH STEADY PRES RISES COULD RESULT IN AT
LEAST WIND GUSTS FREQUENTLY REACHING 35 OR 40 KT. THE WATCH MAY NEED
TO BE UPGRADED TO A GALE WARNING SUNDAY MORNING. SEAS WILL QUICKLY
RESPOND TO THE INCREASING WINDS AND LOOK TO REACH 6 OR 7 FT WITHIN
20 NM OF THE COAST BY LATE SUNDAY OR SUNDAY NIGHT...AND AS HIGH AS 8
OR 9 FT FURTHER OFFSHORE. THE FETCH IN WAKE OF THE FRONT SUNDAY
NIGHT WILL LIMIT SEAS NEAR THE IMMEDIATE COAST...BUT VERY ROUGH
CONDITIONS NONETHELESS WILL STILL PREVAIL ACROSS THE MARINE AREA.
MARINERS ARE STRONGLY URGED TO KEEP ABREAST OF THE LATEST MARINE
FORECASTS...ESPECIALLY SINCE SEVERE WEATHER IS ALSO POSSIBLE THROUGH
SUNDAY.
RIP CURRENTS...ALTHOUGH THE FLOW WILL BE MAINLY OFFSHORE
SUNDAY...THERE MAY BE ENOUGH BACKING TO RESULT IN OCNL SLIGHT
ONSHORE COMPONENT ALONG THE SC BEACHES. THAT ALONG WITH INCREASING
WINDS TO BETWEEN 20 AND 30 MPH WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS...ESPECIALLY IF THERE IS ANY SMALL SWELL ACTIVITY. ALTHOUGH
OUR LOCAL RIP CURRENT WORKSHEET RESULTS IN A LOW RISK FOR THE GA
BEACHES SUNDAY...PREFER TO GO MODERATE THERE AS WELL GIVEN THE
STRONG WIND FIELDS.
SCA CONDITIONS ARE LIKELY MONDAY MORNING AS A STRONG LOW PRESSURE
SYSTEM PUSHES OFFSHORE AND CAA OCCURS BEHIND A COLD FRONT. AS THE
PRESSURE GRADIENT REMAINS PINCHED GALES ARE NOT OUT OF THE
QUESTION...THEREFORE A GALE WATCH WILL CONTINUE UNTIL 15Z MONDAY.
SUSTAINED 20 TO 25 KNOT WINDS WITH A FEW GUSTS OVER 30 ARE
ANTICIPATED UNTIL LATE MONDAY MORNING. SEAS OF 4 TO 6 FEET IN THE
NEARSHORE SC AND GA WATERS AND 6 TO 8 FEET IN THE OUTER GA WATERS
ARE LIKELY IN THE MORNING BEFORE CONDITIONS IMPROVE.
CONDITIONS ARE LIKELY TO IMPROVE MONDAY EVENING AS THE LOW PRESSURE
SYSTEM CONTINUES TO SHIFT EAST OVER THE GULF STREAM AND THE PRESSURE
GRADIENT ALONG THE SC AND GA COASTS WEAKENS. THE EFFECTS OF CAA WILL
LESSON AS WELL AS WINDS BEGIN TO CLOCK AROUND TUESDAY MORNING AND A
WEAK ONSHORE FLOW DEVELOPS. SEAS ARE FORECASTED AROUND 2 FEET OVER A
MAJORITY OF THE WATERS. CONDITIONS ARE ANTICIPATED TO REMAIN BELOW
SCA CRITERIA THROUGH MID WEEK AS SOUTHEAST WINDS OF 5 TO 10 KNOTS
OCCUR FOR THE FOLLOWING FEW DAYS. SEAS WILL GRADUALLY BUILD TO 3 TO
5 FEET THROUGH LATE WEEK AS A SOUTH SOUTHEAST SWELL DEVELOPS AND THE
APPROACH OF ANOTHER LOW PRESSURE SYSTEM OCCURS.
&&
.FIRE WEATHER...CONDITIONS COULD APPROACH RED FLAG ON MONDAY
BEHIND A COLD FRONT BUT FUELS EXPECTED TO BE FAIRLY MOIST AFTER
RECENT RAINS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR SCZ040-042>045-
047>051.
LAKE WIND ADVISORY FROM 5 PM SUNDAY TO 5 PM EDT MONDAY FOR
SCZ045.
WIND ADVISORY FROM 5 PM SUNDAY TO MIDNIGHT EDT SUNDAY NIGHT
FOR SCZ048>050.
MARINE...TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR AMZ330-350-352-
354.
GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
AMZ350-352-354-374.
SMALL CRAFT ADVISORY FROM 11 AM TO 5 PM EDT SUNDAY FOR AMZ330-
350-352-354-374.
GALE WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT FOR
AMZ330.
&&
JRL/33/DPBHazardous weather outlook, May 10, 2:30 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SAT MAY 10 2008
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-111000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
230 PM EDT SAT MAY 10 2008
...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS...A COLD FRONT NEAR THE SAVANNAH RIVER
VALLEY SUNDAY MORNING WILL LIFT NORTH ACROSS THE AREA SUNDAY
AFTERNOON AND EVENING. SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA WILL THEN BECOME SITUATED IN A MOIST AND UNSTABLE AIR
MASS...AS LOW PRESSURE DEVELOPS ALONG THE FRONT OVER OR JUST WEST
OF THE FORECAST AREA. NUMEROUS THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE DAY...AND SOME OF THESE STORMS COULD BECOME SEVERE.
THE MAIN WEATHER HAZARDS ARE EXPECTED TO BE DAMAGING WINDS...LARGE
HAIL...AND TORNADOES...SOME OF WHICH MAY BECOME STRONG WITH LONG
TRACKS.
STRONG WINDS...AS A WARM FRONT LIFTS NORTH THROUGH THE AREA SUNDAY
INTO SUNDAY EVENING...STRONG SOUTHWESTERLY WINDS WILL DEVELOP
ACROSS THE AREA. SUSTAINED WINDS MAY REACH NEAR 30 MPH...ESPECIALLY
ACROSS THE COASTAL SOUTH CAROLINA COUNTIES DURING THE AFTERNOON
AND EVENING. AS A RESULT...A WIND ADVISORY MAY BE REQUIRED AT A
LATER TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.
AMZ330-350-352-354-374-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
230 PM EDT SAT MAY 10 2008
...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM THIS EVENING FOR ALL
COASTAL WATERS EXCEPT THE OUTER GEORGIA WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
TORNADO WATCH
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG THUNDERSTORMS...A COLD FRONT NEAR THE SAVANNAH RIVER VALLEY
SUNDAY MORNING WILL LIFT NORTH ACROSS THE MARINE AREA SUNDAY
AFTERNOON AND EVENING. AS LOW PRESSURE DEVELOPS ALONG THE FRONT
OVER OR JUST WEST OF THE FORECAST AREA....SCATTERED THUNDERSTORMS
WILL DEVELOP THROUGHOUT THE DAY. SOME OF THESE STORMS COULD
BECOME STRONG....WITH GUSTY WINDS AND ISOLATED WATERSPOUTS POSSIBLE.
GALE WINDS...DEPENDING UPON THE STRENGTH AND LOCATION OF LOW
PRESSURE MOVING THROUGH THE CAROLINAS SUNDAY AND SUNDAY
EVENING...AND HOW MUCH COOLER AIR MOVES IN BEHIND A COLD FRONT
LATE SUNDAY NIGHT...THERE IS A CHANCE OF GALE FORCE WIND GUSTS
ACROSS AT LEAST PARTS OF THE MARINE AREA. A GALE WATCH AND
EVENTUALLY A GALE WARNING MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.
33In the hours before
Special weather statement, May 10, 2:46 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 246 PM EDT SAT MAY 10 2008 GAZ087-088-099>101-114>116-137-138-SCZ040-042-102100- ALLENDALE-BULLOCH-CANDLER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-INLAND LIBERTY-JENKINS-LONG-SCREVEN-TATTNALL- 246 PM EDT SAT MAY 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE PRIOR TO 5 PM EDT... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO EXPAND IN COVERAGE WHILE MOVING EAST INTO INTERIOR PORTIONS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THROUGH THE REMAINDER OF THE AFTERNOON HOURS. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 9 PM EDT. THE RISK FOR SEVERE WEATHER THROUGH 5 PM WILL BE THE GREATEST WEST OF A LINE FROM LUDOWICI TO SPRINGFIELD AND HAMPTON...WHICH INCLUDES THE COMMUNITIES OF REIDSVILLE...STATESBORO...MILLEN...SYLVANIA... ALLENDALE...METTER AND CLAXTON. PEOPLE ACROSS THIS AREA SHOULD LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON.
Special weather statement, May 10, 3:34 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 334 PM EDT SAT MAY 10 2008 SCZ043>045-050-102015- BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON- 334 PM EDT SAT MAY 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...COLLETON COUNTY AND CHARLESTON COUNTY THROUGH 415 PM EDT... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR BYRD...OR ABOUT OVER SAINT GEORGE...MOVING EAST AT 30 MPH. IN ADDITION...STRONG THUNDERSTORMS IN BAMBERG COUNTY MAY MOVE INTO WESTERN PORTIONS OF COLLETON AND DORCHESTER COUNTIES BY 415 PM. AREAS IN AND AROUND DORCHESTER...GIVHANS...HARLEYVILLE...JEDBURG... KNIGHTSVILLE...REEVESVILLE...RIDGEVILLE...SAINT GEORGE AND SUMMERVILLE WILL BE IMPACTED THROUGH 415 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
Local storm report, May 10, 4:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL MONCKS CORNER 33.20N 80.01W
05/10/2008 E0.50 INCH BERKELEY SC TRAINED SPOTTER
&&
33The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:44 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 46 min |
| May 10, 4:46 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 29 min |
| May 10, 4:49 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 26 min |
| May 10, 5:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 35 min |
| May 10, 5:13 PM EDT | Special Marine Warning | CHS | 64 min | |
| May 10, 5:20 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 22 min |
| May 10, 5:23 PM EDT | Lake Wind Advisory | CHS | Berkeley | 59 hr |
| May 10, 5:23 PM EDT | Wind Advisory | CHS | 35 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.